Optimal Capital Income Taxation with Incomplete Markets, Borrowing Constraints, and Constant Discounting
For a wide class of infinitely lived agent models, Christophe Chamley (1986) has shown that the optimal capital income tax rate is zero in the long run. Robert E. Lucas (1990) has argued that, for the U.S. economy, there is a significant welfare gain from switching to this policy. This paper shows that, for the Bewley class of models with incomplete insurance markets and borrowing constraints, the optimal tax rate on capital income is positive, even in the long run. Therefore, cutting the capital income tax to zero may well lead to welfare losses. Copyright 1995 by University of Chicago Press.
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Lucas, Robert E, Jr, 1990. "Supply-Side Economics: An Analytical Review," Oxford Economic Papers, Oxford University Press, vol. 42(2), pages 293-316, April.
- Thompson, Earl A, 1974. "Taxation and National Defense," Journal of Political Economy, University of Chicago Press, vol. 82(4), pages 755-782, July/Aug..
- Jones, Larry E. & Manuelli, Rodolfo E. & Rossi, Peter E., 1997.
"On the Optimal Taxation of Capital Income,"
Journal of Economic Theory,
Elsevier, vol. 73(1), pages 93-117, March.
- Larry E. Jones & Rodolfo E. Manuelli & Peter E. Rossi, 1993. "On the Optimal Taxation of Capital Income," NBER Working Papers 4525, National Bureau of Economic Research, Inc.
- Feldman, Mark & Gilles, Christian, 1985. "An expository note on individual risk without aggregate uncertainty," Journal of Economic Theory, Elsevier, vol. 35(1), pages 26-32, February. Full references (including those not matched with items on IDEAS)
This item is featured on the following reading lists or Wikipedia pages:
When requesting a correction, please mention this item's handle: RePEc:ucp:jpolec:v:103:y:1995:i:6:p:1158-75. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Journals Division)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.